Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Tallahassee, FL

January 22, 2016Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2016, 3:12 AM CST for Holmes County, Jackson County, Washington County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2016, 3:12 AM CST (09:12 UTC)
Expired
Jan 22, 2016, 4:00 AM CST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 3:15 AM CSTTSTM WND DMGBonifay, FLROOF DAMAGE TO TWO BUILDINGS IN BONIFAY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:53 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS52 KTAE 220912
SVRTAE
FLC059-063-133-221000-
/O.NEW.KTAE.SV.W.0010.160122T0912Z-160122T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 AM CST FRI JAN 22 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 400 AM CST

* AT 312 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BONIFAY...
  MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHIPLEY...BONIFAY...MARIANNA...GRACEVILLE...MALONE...COTTONDALE...
  GREENWOOD...CARYVILLE...ESTO...WESTVILLE...CAMPBELLTON...NOMA...
  BROWNTOWN...RICHTER CROSSROADS...COBB CROSSROADS...GRITNEY...
  BAHOMA...MILLER CROSSROADS...BETHLEHEM AND KYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3100 8515 3072 8512 3069 8582 3099 8588
TIME...MOT...LOC 0912Z 251DEG 48KT 3084 8570 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
554 
WWUS52 KTAE 220934
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 AM CST FRI JAN 22 2016

FLC059-063-133-221000-
/O.CON.KTAE.SV.W.0010.000000T0000Z-160122T1000Z/
WASHINGTON FL-HOLMES FL-JACKSON FL-
334 AM CST FRI JAN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR NORTHEASTERN WASHINGTON...NORTHEASTERN HOLMES AND NORTHWESTERN
JACKSON COUNTIES...

AT 334 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRACEVILLE...
MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRACEVILLE...MARIANNA...CHIPLEY...MALONE...COTTONDALE...GREENWOOD...
CAMPBELLTON...NOMA...BROWNTOWN...RICHTER CROSSROADS...COBB
CROSSROADS...BAHOMA...BLUE SPRING...HOLMES COUNTY AIRPORT...TENDIL
CROSSING...SILLS...ELLAVILLE...JACOBS...MARIANNA MUNICIPAL A/P AND
NOMA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR NORTHWEST
FLORIDA.

LAT...LON 3078 8513 3079 8563 3099 8563 3100 8515
TIME...MOT...LOC 0934Z 247DEG 45KT 3095 8544 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
980 
WWUS52 KTAE 220954
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 AM CST FRI JAN 22 2016

FLC059-063-133-221004-
/O.EXP.KTAE.SV.W.0010.000000T0000Z-160122T1000Z/
WASHINGTON FL-HOLMES FL-JACKSON FL-
354 AM CST FRI JAN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON...
NORTHEASTERN HOLMES AND NORTHWESTERN JACKSON COUNTIES WILL EXPIRE AT
400 AM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3078 8513 3079 8563 3099 8563 3100 8515
TIME...MOT...LOC 0950Z 251DEG 48KT 3095 8544 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:27 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 22, 2:27 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 AM EST FRI JAN 22 2016

...Tornado Watch in effect until 11Z for western portions of the
Tri-state region...
...Gale force wind gusts in the Gulf of Mexico until Saturday
afternoon...
...Turning much colder Tonight...

.Near Term [Through Today]...

Currently have an ongoing severe weather threat with a squall line
pushing eastward across our western zones at 08z and a tornado
watch in effect. The squall line should be east of our CWA by
early afternoon along with the passage of a strong cold front.
Some locations will see the max temp for today occurring this
morning as temps will either be steady or slowly falling through
the afternoon. Gusty winds and cloudy skies will make it feel
even cooler.

.Short Term [Tonight Through Sunday]...

As the deep low pressure system continues to occlude, the surface
low will transition to a position along the coast of South Carolina
tonight and rapidly lift to the northeast through Saturday.
Meanwhile, the mid/upper level low will track eastward from north
Georgia and off the mid-Atlantic coast by late Saturday with deep
layer ridging building in from the west on Sunday. Wrap around
moisture with the exiting system will keep extensive low level
cloudiness over the region tonight through most of Saturday. Despite
the cloud cover, strong cold air advection will drop temperatures
into the 30s all zones by daybreak Saturday with near freezing
temps for our northwest zones. The wrap around precip should stay
just to the north of our CWA tonight but wouldn't be too surprised
if a few patches of light rain possibly mixed with a few flurries
make it into our northernmost GA zones late this evening ending
shortly after midnight.

With brisk northerly winds continuing on Saturday along with the
cloud cover, max temps are expected only to reach the mid to upper
40s with apparent temperatures ranging from the mid to upper 30s
north to the lower 40s south. Clouds will gradually diminish
Saturday night with winds becoming light as surface high pressure
builds in from the west. A widespread light freeze is expected
Sunday morning. Expect abundant sunshine on Sunday with max temps
moderating into the mid to upper 50s.

.Long Term [Sunday Night Through Friday]...

Another light freeze is possible Sunday night, as our forecast area
will be near the surface high pressure center and the airmass still
cool and dry. A warming trend will begin Monday afternoon as surface
winds veer to the south with the surface high sliding off the SE
U.S. coast. By Tuesday, temps warm above seasonal levels with rain
chances returning as the next cold front approaches from the
northwest. The front should push south of the local area Tuesday
night with a weak wave developing on the boundary in the central
Gulf on Wednesday. The low is forecast to cross south Florida
Wednesday night and deepen as it lifts to the northeast through the
remainder of the week. This solution will keep rain chances in the
forecast at least through Wednesday. Temps will be near to just
below normal mid to late week.

&&

.Aviation...

[Through 12Z Saturday] Conditions will be mostly MVFR at all TAF
sites at least through the morning hours with periods of heavy
rain with a squall line moving through from west to east. During
and after the storms move through winds will be gusty. Outside of
thunderstorms, gusts could reach 30 knots in the morning and
throughout the day.

&&

.Marine...

Even after the squall line moves well to the east this afternoon,
there is good agreement among the various NWP guidance that there
will be frequent gusts to 34 kts across most of our marine
area through Saturday afternoon. Thus, the gale warning will
remain in place.

&&

.Fire Weather...

Numerous showers and thunderstorms will spread from west to east
across the region this morning ahead of a strong cold front. High
transport winds with this system will generate high dispersion
values today and Saturday over portions of north Florida.
Relative humidity values will be low from Saturday through Monday,
but are not expected to reach critical thresholds. Besides, fuel
moisture will be above critical levels due to the wetting rains.

&&

.Hydrology...

The Apalachicola River at Blountstown rose to flood stage yesterday
after dam releases upstream. The rest of our area river sites are
currently below flood stage, although some remain in or near action
stage.

Light to moderate rain will affect the area through the day today
with periods of heavier rain expected late tonight through Friday
morning as a cold front moves across the forecast area. Rainfall
accumulations from this system are expected to be around 1-2" total,
with the highest totals west of the Apalachicola and Flint Rivers.
These totals are expected to cause continued flooding on the
Apalachicola River at Blountstown and cause the Choctawhatchee River
at Caryville and Bruce to rise to flood stage Sunday night. At this
time, no additional flooding is forecast, though some rivers may
remain in or return to action stage.

For more detailed information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   61  38  47  31  56 /  70  10   0   0   0
Panama City   62  38  48  34  54 /  50  10   0   0   0
Dothan        58  35  44  28  54 /  50  10   0   0   0
Albany        58  36  45  29  54 /  80  10   0   0   0
Valdosta      63  39  47  31  55 /  90  10   0   0   0
Cross City    63  39  48  30  57 /  80  10   0   0   0
Apalachicola  64  38  50  35  55 /  70  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Saturday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...NONE.
AL...NONE.
GM...Gale Warning until 4 PM EST Saturday FOR Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...BARRY
LONG TERM...BARRY
AVIATION...LAMERS
MARINE...BARRY
FIRE WEATHER...BARRY
HYDROLOGY...MOORE

In the hours before

Local storm report, Jan 22, 1:53 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 WNW BASIN             31.36N 86.17W
01/22/2016                   COFFEE             AL   911 CALL CENTER

            TREES REPORTED DOWN OVER COUNTY HIGHWAY 412 NEAR THE
            COUNTY LINE.

0225 AM     TSTM WND DMG     1 ESE ARCUS             31.51N 85.95W
01/22/2016                   COFFEE             AL   911 CALL CENTER

            TREES BLOWN DOWN ACROSS COUNTY HIGHWAY 228 NEAR THE
            INTERSECTION WITH COUNTY HIGHWAY 230.

&&

08-LAMERS
Local storm report, Jan 22, 2:46 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     TSTM WND DMG     SSE GORDON              30.89N 86.28W
01/22/2016                   WALTON             FL   911 CALL CENTER

            TREES DOWN ON HIGHWAY 2 WEST NEAR HIGHWAY 331.

&&

08-LAMERS
Local storm report, Jan 22, 3:02 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     MARINE TSTM WIND 4 SW PANAMA CITY        30.13N 85.72W
01/22/2016  M46 MPH          BAY                FL   MESONET

            46 MPH GUST AT WEATHERFLOW SITE XSTA JUST OVER ST.
            ANDREWS BAY NEAR PANAMA CITY.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:27 PM CSTSpecial Weather StatementTAEWalton48 min
Jan 21, 7:56 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton24 min
Jan 22, 12:39 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 12:57 AM CSTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington93 min
Jan 22, 1:45 AM CSTTornado WarningTAEHolmes, Walton30 min
Jan 22, 1:48 AM CSTTornado Warning Tornado observedTAEHolmes, Walton27 min
Jan 22, 2:31 AM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington59 min
Jan 22, 2:43 AM CSTTornado WarningTAEBay47 min
Jan 22, 2:53 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 3:06 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton21 hr
Jan 22, 3:14 AM CSTFlash Flood WarningTAEBay91 min
Jan 22, 3:26 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty64 min
Jan 22, 3:41 AM CSTTornado WarningTAECalhoun49 min
Jan 22, 3:53 AM CSTTornado WarningTAEBay, Gulf52 min
Jan 22, 4:17 AM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more73 min
Jan 22, 4:54 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 5:12 AM CSTTornado WarningTAEFranklin33 min
Jan 22, 5:42 AM CSTSevere Thunderstorm WarningTAELeon21 min
Jan 22, 6:23 AM CSTSpecial Marine WarningTAE52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.